A study on pediatric antibiotic sensitivities and allergies provides information particularly relevant to the practice of pediatrics, family medicine, and infectious diseases. The results of this study were published in Pediatrics.
Lisa Grinlington, MD, and colleagues at The Royal Children’s Hospital Melbourne in Australia sought to study how often children who were previously clinically considered to have a hypersensitivity reaction to non-beta-lactam antibiotics retained this status later after careful assessment. Antibiotics other than the penicillin and cephalosporin classes are widely utilized in routine practice for treatment of a wide range of infectious disorders. Suspected hypersensitivity to an antibiotic agent has a number of potential consequences including increasing healthcare costs related to prescription of more expensive drugs, use of second-line agents, and even exclusion of certain related non-antibiotic drugs that might manifest cross-reactivity such as sulfur-containing drugs like diuretics or COX-2 inhibitors and a sulfonamide antibiotic.
In this retrospective study, data from 141 children aged 0 to 18 years who were evaluated from 2011 to 2018 for suspected non-beta-lactam antibiotic allergy by skin test and/or intravenous or oral challenge test were assessed. Overall 150 suspected non-beta-lactam allergies were evaluated, including 15 different antibiotics, with 9 patients assessed for allergy to 2 drugs each. The population included 80 boys and 61 girls with a median age of 7.8 years at the time of challenge and a median time of 1.9 years after their suspected hypersensitivity reaction. A total of 149 oral or intravenous challenges were completed, with 4 patients having skin testing before the challenge.
Antibiotics to which allergy was suspected included macrolides (n=77, 51%); trimethoprim-sulfa (n=46, 30%); fluoroquinolones (n=6, 4%); metronidazole (n=6, 4%); clindamycin (n=6, 4%); nitrofurantoin (n=3, 2%); glycopeptides like vancomycin (2, 1%), trimethoprim (n=2, 1%), and gentamicin and doxycycline (n=1 each, 0.7%). A reported initial immediate reaction occurring within an hour occurred in 70 patients, of whom 23 were taking concomitant medications; 76 reported a non-immediate reaction. Results also demonstrated that 90% of the initial reactions were predominantly cutaneous, while other reported symptoms included angioedema (20 immediate and 13 non-immediate) with suspected anaphylaxis in 4 patients.
Strikingly, overall 27 (18%) of the 150 challenge tests were positive, with the highest positive rates for trimethoprim-sulfa (15 of 46, 33%) and macrolides (8 of 77, 10%). Of the 27 patients with a positive challenge, 23 (85%) had symptoms similar to their initially reported symptoms. The study authors reasonably concluded that approximately 80% of children initially suspected to have an allergy to a non-beta-lactam antibiotic actually do not manifest evidence of hypersensitivity upon subsequent oral or intravenous challenge in a day hospital medical unit and actually can be labeled non-allergic.
Grinlington L, Choo S, Cranswick N, et al. Non–b-lactam antibiotic hypersensitivity reactions. Pediatrics. 2020;145(1):e20192256.